Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 2, 2020, 6:32 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 2, 2020, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:35 PM CDT | TSTM WND DMG | Nw Albert Lea, MN | PHOTO SHARED ON TWITTER OF A LARGE TREE DOWN. |
| Jun 2, 6:53 PM CDT | TSTM WND DMG | 1 E Myrtle, MN | DELAYED REPORT - LARGE TREE BLOWN DOWN, TIME ESTIMATED FROM RADAR. |
| Jun 2, 7:05 PM CDT | TSTM WND DMG | 6 Ne Myrtle, MN | SEMI OVERTURNED ON FREEBORN CO RD 2. |
| Jun 2, 7:15 PM CDT | TSTM WND GST 61 | 2 N Albert Lea, MN | AWOS STATION KAEL ALBERT LEA AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS53 KMPX 022332
SVRMPX
MNC043-047-030030-
/O.NEW.KMPX.SV.W.0014.200602T2332Z-200603T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Tue Jun 2 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Freeborn County in south central Minnesota...
Southeastern Faribault County in south central Minnesota...
* Until 730 PM CDT.
* At 631 PM CDT, a severe thunderstorm was located over Twin Lakes,
or 8 miles south of Albert Lea, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Albert Lea, Alden, Glenville, Emmons, Bricelyn, London, Hayward,
Mansfield, Twin Lakes, Conger, Kiester and Walters.
This includes the following highways...
Interstate 35 between mile markers 1 and 12.
Interstate 90 between mile markers 135 and 154, and between mile
markers 161 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 9378 4366 9305 4350 9305 4350 9390
TIME...MOT...LOC 2331Z 263DEG 29KT 4353 9343
HAIL...1.00IN
WIND...60MPH
$$
JRB1 follow-up statement
956
WWUS53 KMPX 030017
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Tue Jun 2 2020
MNC043-030026-
/O.CAN.KMPX.SV.W.0014.000000T0000Z-200603T0030Z/
Faribault MN-
717 PM CDT Tue Jun 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FARIBAULT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.
LAT...LON 4369 9356 4366 9305 4350 9305 4350 9360
TIME...MOT...LOC 0016Z 274DEG 38KT 4358 9327
$$
MNC047-030030-
/O.CON.KMPX.SV.W.0014.000000T0000Z-200603T0030Z/
Freeborn MN-
717 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN FREEBORN COUNTY...
At 716 PM CDT, a severe thunderstorm was located over Glenville, or 7
miles southeast of Albert Lea, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Albert Lea, Alden, Glenville, Emmons, London, Hayward, Twin Lakes,
Conger and Myrtle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 9356 4366 9305 4350 9305 4350 9360
TIME...MOT...LOC 0016Z 274DEG 38KT 4358 9327
HAIL...1.00IN
WIND...60MPH
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:03 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 2, 4:03 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 403 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 403 PM CDT Tue Jun 2 2020 A rather complex convective scenario is unfolding today. A QLCS stretching from northwest WI to central and west central MN is maintaining its intensity as it sinks southward this afternoon. This activity is begin driven by relatively modest MUCAPE and steep mid level lapse rates. Bulk shear is also modest at less than 30 kts. The lapse rates have allowed some cores to produce brief instances of dime to as large as golfball size hail within the entire extent of the line, but individual cores haven't persisted for more than 10 to 15 minutes due to the lack of shear making them impossible to warn for. The surface front is located across southern Minnesota and MUCAPE increases with southward extent from the current line of storms. It is not entirely clear how the transition from the northern activity to southern activity will occur. The current thinking is the ongoing activity may just continue sinking to the southeast slowly and become more intense as it gradually becomes more surface based, while additional cells (potentially supercells with very large hail and damaging winds) begin to develop ahead of the current activity near the surface front toward 00Z. An increasing heavy rain threat is also developing if the short wave to the north orphans the QLCS in a east-west fashion early this evening. Flash flood guidance is only 1-1.5 inches within 3 hours in the metro. Convection will eventually sink southeast this evening with clear skies overnight into Wednesday. Highs Wednesday will be continued warm with boundary layer profiles supporting highs in the mid 80s. .LONG TERM...(Thursday through Tuesday) Issued at 403 PM CDT Tue Jun 2 2020 Zonal flow will dominate for the rest of the week before ridging builds across the Plains this weekend and early next week. A short wave on the southern flank of a larger system over southern Canada will traverse the Upper Midwest late Thursday and Thursday night. This could spark a complex of showers and storms and there is a Marginal Risk in place across southwestern MN. Moisture will increase ahead of this feature with pwats rising toward 1.75 inches, but weak lapse rates may greatly limit the amount of instability this far north. The ridging will bring warmer temps in Sunday and Monday following the passage of a surface warm front. A trough over the Rockies will allow a feed of robust moisture advection northward into the Upper Midwest. At the same time, newly named Tropical Storm Cristobal in the Gulf could be making landfall somewhere on the northwestern Gulf Coast early next week. The timing of the trough's advancement eastward next week could allow that system to directly or indirectly impact the CWA. GFS brings a plume of pwats greater than 2.25 inches up along the cold front axis into the region Tuesday. ECMWF is farther east, however indirect moisture advection would still likely enhance any rainfall totals in thunderstorm activity with the fropa. This will need to be watched for a significant flood risk somewhere over the region. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 620 AM CDT Tue Jun 2 2020 VFR conditions with mostly clear skies are expected this morning, and then widespread thunderstorms are expected across central and southern MN this afternoon and early evening. A southwest to northeast oriented line of activity looks to push in from the eastern Dakotas, possibly reaching northern/western sites between 16z and 19Z (KAXN/KSTC), and central/southern sites (KRWF/KMSP/KMKT) between 20Z and 22Z. The eastward extent of the thunderstorms is a bit uncertain, but any activity that holds together would reach WI sites (KRNH/KEAU) after 22Z. Given more warm and humid air in place over southern MN, the storms look to have the potential to be stronger at KRWF and KMKT. Large hail and strong winds are the greatest risks. Additional (supercell) storms may develop late this afternoon ahead of the main line, but those still look to occur south of the TAF sites. MVFR ceilings and MVFR/IFR look the most probable with the storms. KMSP...There's been fairly decent consistency pointing toward the 22Z-02Z time frame as having the highest chance of thunderstorm activity. Large hail cannot be ruled out with this activity, along with strong wind gusts. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW at 5-10 kts. Thu...VFR. Evening MVFR/TSRA possible. Wind SW at 10 kts bcmg NW at 10-20 kts. FRI...VFR with chance of MVFR/TSRA. Wind NW 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...Borghoff LONG TERM...Borghoff AVIATION...LS
Hazardous weather outlook, Jun 2, 4:32 AM CDT, 14 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 432 AM CDT Tue Jun 2 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 030945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 432 AM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon and evening, generally along and south of an Olivia, to Twin Cities metro, to Bloomer Wisconsin line. Large hail and damaging winds are the primary threats. In addition, some storms may produce torrential rain which could lead to isolated flooding issues. The greatest threat for severe storms is from southern Minnesota to west central Wisconsin, or along and south of a New Ulm, to Red Wing, to Eau Claire line, where there is an Enhanced Risk of severe storms. There is also a risk for tornadoes in this area, but it is low. Heat and humidity will remain in place today, with heat indices in the low to mid 90s expected in east central and south central Minnesota and west central Wisconsin. Once the afternoon showers and thunderstorms move in, heat indices will reduce. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible Thursday, and from Saturday night into Monday. There is a marginal risk of severe storms in southern Minnesota on Thursday. Stay tuned to future outlooks for information about the severe weather potential with the weekend thunderstorm activity. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jun 2, 5:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 4 W WALDORF 43.93N 93.77W
06/02/2020 BLUE EARTH MN TRAINED SPOTTER
&&
BORGHOFFLocal storm report, Jun 2, 5:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 S PEMBERTON 43.98N 93.78W
06/02/2020 E1.00 INCH BLUE EARTH MN PUBLIC
&&
BPHLocal storm report, Jun 2, 5:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 S PEMBERTON 43.98N 93.78W
06/02/2020 BLUE EARTH MN PUBLIC
REPORT OF DOWNED TREE BRANCHES ACROSS THE
ROAD. SOME LARGER THAN 12 INCH IN DIAMETER.
&&
BPHLocal storm report, Jun 2, 6:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL WALDORF 43.94N 93.70W
06/02/2020 E1.75 INCH WASECA MN STORM CHASER
REPORTED VIA TWITTER AS SLIGHTLY LARGER THAN
A GOLF BALL. PHOTO INCLUDED. TIME ESTIMATED.
&&
MKMLocal storm report, Jun 2, 6:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST ALBERT LEA 43.65N 93.37W
06/02/2020 M63 MPH FREEBORN MN ASOS
55KT WIND GUST REPORTED BY THE ASOS.
&&
BPHLocal storm report, Jun 2, 6:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 3 ESE FAIRMONT 43.63N 94.42W
06/02/2020 M51 MPH MARTIN MN AWOS
AWOS STATION KFRM FAIRMONT AP.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:07 PM CDT | Special Weather Statement | MPX | Douglas | 23 min |
| Jun 2, 12:29 PM CDT | Special Weather Statement | MPX | Douglas | 46 min |
| Jun 2, 1:09 PM CDT | Special Weather Statement | MPX | Morrison | 36 min |
| Jun 2, 1:39 PM CDT | Special Weather Statement | MPX | Benton, Mille Lacs, Pope, Stearns, Swift | 36 min |
| Jun 2, 2:12 PM CDT | Special Weather Statement | MPX | Benton, Pope, Stearns, Swift | 33 min |
| Jun 2, 2:45 PM CDT | Special Weather Statement | MPX | Benton, Chippewa, Isanti, Kandiyohi, Lac qui Parle, Sherburne and 2 more | 30 min |
| Jun 2, 3:14 PM CDT | Special Weather Statement | MPX | Chippewa, Chisago, Isanti, Kandiyohi, Sherburne, Stearns and 1 more | 46 min |
| Jun 2, 3:41 PM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey, Washington | 64 min |
| Jun 2, 4:23 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 37 min |
| Jun 2, 4:48 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 27 min |
| Jun 2, 5:09 PM CDT | Tornado Warning | MPX | Blue Earth | 36 min |
| Jun 2, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Martin, Watonwan | 31 min |
| Jun 2, 5:39 PM CDT | Tornado Warning | MPX | Blue Earth, Waseca | 51 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 48 min |
| Jun 2, 6:18 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 42 min |
| Jun 2, 6:19 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.